Stevens-Johnson Syndrome A Potential Side Effect of Tegretol Carbatrol EquetroAug 12, 2016
Stevens-Johnson Syndrome Potential Side Effect of Tegretol
Stevens-Johnson Syndrome (SJS), a life-threatening hypersensitivity reaction affecting the skin and mucous membranes, is a potential side effect associated with carbamazepine. Carbamazepine is a drug used to treat seizures, nerve pain and bipolar disorder. It is sold under the brand names Tegretol, Carbatrol and Equetro, in addition to generics. While SJS can have a variety of causes, carbamazepine appears to be one of the most common.
The authors of a 2013 paper published in The Korean Pain Journal noted that carbamazepine is one of the most common causes of SJS. The skin reaction can also be caused by viruses and cancer, but it is most often induced by drugs. SJS and its more advanced condition, toxic epidermal necrolysis (TEN), appear to occur more frequently with anticonvulsants, antibiotics, non-steroidal anti-inflammatories and allopurinol (used to treat gout or kidney stones). The authors published a case report of one patient who experienced SJS after taking carbamazepine; he had discontinued the drug on his own in the past due to pruritus (skin itching).
Identifying signs of SJS early is vital to patient survival. The authors note that "The main therapeutic action in SJS is early recognition of the drug reaction and withdrawal of the drug, since any delay can be seriously deleterious to the patient." Early symptoms include flu-like symptoms, fever, sore mouth and throat, cough and a burning sensation in the eyes. These symptoms are usually present for 1 to 3 days before the appearance of a rash, which blisters and spreads. The skin then dies and sheds.
Patient was given Carbamazepine 200 mg three times a day
According to the case report, the patient was given carbamazepine 200 mg three times a day for nerve pain, along with other medications. On the second day, he developed a mild fever and general weakness. By the fourth day, an oral rash and bullae (bubble-like cavity) appeared on his cheek, neck, forearm and leg. He was admitted to the emergency room on the fifth day. A biopsy confirmed the diagnosis of SJS. Carbamazepine was discontinued and he was successfully treated with steroids.
When doctors evaluated his medical history, they found that the patient had discontinued carbamazepine on his own one year before due to skin itching. Noting this, the authors emphasized the importance of not administering carbamazepine to a patient who suffered SJS or an adverse skin reaction after taking the medication in the past. The study also suggests starting carbamazepine treatment gradually.